A young teen presents with an acne outbreak that is uncharacteristic for her. What are the clues to the diagnosis in the PMH?
Pertinent past history:
Asthma for 10-11 years; managed well with albuterol. Mother’s new husband moved in 6 months earlier-chain smokes in the house. Patient treated 3 weeks ago in ER for status asthmaticus followed by 1 week oral prednisone.
OTC acne product has controlled “pimples” in the past; she denies environmental influences, use of cosmetics, tobacco/marijuana, PHDs. Onset of outbreak is not consistent with typical acne progression.
Acne vulgaris starts as non-inflammatory comedones, followed by inflammatory lesions. The patient’s outbreak began as papules.
Note the wide distribution of monomorphous papules. This eruption began 2 weeks after the teen had taken prednisone for asthma exacerbation.
Patient’s back with monomorphous papular lesions, no comedones. Is this acne vulgaris, or an “acne look-alike?”
And the diagnosis is:
Acne fulminans, environmentally-induced acne (tobacco, cosmetics); contact-dermatitis induced acne from OTC acne medication; steroid-induced acne; Cushing’s disease.
Answer: E. Steriod-induced acne.
Follows steroid treatment of any kind by ~2 weeks; begins with monomorphous papules, “acne vulgaris in reverse.” May progress to open and closed comedones.
Acneiform eruptions may be also caused by: hormones, calcineurin blockers, anticonvulsants, psychotropics, antibiotics, among others.
Other substances (eg, halogens); exogenous factors (occupational exposures), acneiform folliculitis.
standard of care is topical desquamation, possibly antibiotics; dermatology consult recommended in severe cases.
Adolescence can be a period of extreme duress for some teens. The 14-year-old girl we are about to meet is coping with physical, emotional, and environmental stressors, but acne had never been a problem, until now.Follow this short case presented by Dr Jonathan Schneider and test your diagnostic skills. Good luck. Suggested reading, below.Â Â Â Â Â Recommended readingDessinioti C1, Antoniou C, Katsambas A. Acneiform eruptions. Clin Dermatol. 2014;32:24-34. doi: 10.1016/j.clindermatol.2013.05.023.Du-Thanh A, Kluger N, Bensalleh H, et al. Drug induced acneiform eruption. Am J Clin Dermatol. 2011;12: 233. http://www.ncbi.nlm.nih.gov/pubmed/21668032McFarland SL, Polcari IC. Morphology-based diagnosis of acneiform eruptions. Pediatr Ann. 2015; 44:e188-93. doi: 10.3928/00904481-20150812-07.Momin SB, Peterson A, Del Rosso JQ. A status report on drug-associated acne and acneiform eruptions. J Drugs Dermatol. 2010;9:627-36Pontello R, Jr, Kondo RN. Drug-induced acne and rose pearl: similarities. An Bras Dermatol. 2013;88: 1039â1040. doi:Â 10.1590/abd1806-4841.20132586Scheinfeld N. Drug-incuded acne and acneiform eruptions: a review. The Dermatologist. 2009;17(8).